Alert archive / Virginia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 96, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 16, 2016, 9:17 PM EDT for Mercer County, West Virginia; 5 counties in Virginia. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2016, 9:17 PM EDT (01:17 UTC)
- Expired
- Jun 16, 2016, 9:59 PM EDT
- In force
- 42 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bland County, VA, Giles County, VA, Pulaski County, VA, Tazewell County, VA, Wythe County, VA, Mercer County, WV
The radar
The Roanoke radar (KFCX), 86 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 9:27 PM EDT | TSTM WND DMG | 4 S Bland, VA | TREES DOWN ALONG BIG WALKER MOUNTAIN ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 1:58 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 1.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 736 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1691 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 174 m²/s²
- 0-3 km storm-relative helicity
- 285 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 8.6
The text
As transmitted.
446
WUUS51 KRNK 170117
SVRRNK
VAC021-071-155-185-197-WVC055-170215-
/O.NEW.KRNK.SV.W.0096.160617T0117Z-160617T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
917 PM EDT THU JUN 16 2016
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN PULASKI COUNTY IN VIRGINIA...
SOUTHWESTERN GILES COUNTY IN VIRGINIA...
NORTHEASTERN TAZEWELL COUNTY IN VIRGINIA...
NORTHWESTERN WYTHE COUNTY IN VIRGINIA...
BLAND COUNTY IN VIRGINIA...
SOUTHWESTERN MERCER COUNTY IN WEST VIRGINIA...
* UNTIL 1015 PM EDT
* AT 916 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER GRATTON...
MOVING SOUTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
WYTHEVILLE...
BLAND...
BLUEFIELD...
TAZEWELL...
AND BURKES GARDEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3718 8156 3732 8131 3718 8068 3698 8105
3690 8116 3702 8133
TIME...MOT...LOC 0116Z 308DEG 27KT 3716 8140
HAIL...1.00IN
WIND...60MPH
$$
JH2 follow-up statements
819
WWUS51 KRNK 170128
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
928 PM EDT THU JUN 16 2016
WVC055-170137-
/O.CAN.KRNK.SV.W.0096.000000T0000Z-160617T0215Z/
MERCER WV-
928 PM EDT THU JUN 16 2016
...THE SEVERE THUNDERSTORM WARNING FOR
SOUTHWESTERN MERCER COUNTY IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
VIRGINIA AND WEST VIRGINIA.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3713 8147 3723 8128 3718 8068 3698 8105
3690 8116 3702 8133
TIME...MOT...LOC 0127Z 308DEG 27KT 3711 8131
$$
VAC021-071-155-185-197-170215-
/O.CON.KRNK.SV.W.0096.000000T0000Z-160617T0215Z/
PULASKI VA-GILES VA-TAZEWELL VA-WYTHE VA-BLAND VA-
928 PM EDT THU JUN 16 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT
FOR
NORTHWESTERN PULASKI...SOUTH CENTRAL GILES...EAST CENTRAL TAZEWELL...
NORTHWESTERN WYTHE AND BLAND COUNTIES...
AT 927 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BURKES
GARDEN...MOVING SOUTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
WYTHEVILLE...
BLAND...
BLUEFIELD...
BURKES GARDEN...
AND BASTIAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3713 8147 3723 8128 3718 8068 3698 8105
3690 8116 3702 8133
TIME...MOT...LOC 0127Z 308DEG 27KT 3711 8131
HAIL...1.00IN
WIND...60MPH
$$
JH522
WWUS51 KRNK 170159
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
959 PM EDT THU JUN 16 2016
VAC021-071-155-185-197-170208-
/O.CAN.KRNK.SV.W.0096.000000T0000Z-160617T0215Z/
PULASKI VA-GILES VA-TAZEWELL VA-WYTHE VA-BLAND VA-
959 PM EDT THU JUN 16 2016
...THE SEVERE THUNDERSTORM WARNING FOR
NORTHWESTERN PULASKI...SOUTH CENTRAL GILES...EAST CENTRAL TAZEWELL...
NORTHWESTERN WYTHE AND BLAND COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
VIRGINIA AND WEST VIRGINIA.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3713 8147 3723 8128 3718 8068 3698 8105
3690 8116 3702 8133
TIME...MOT...LOC 0154Z 308DEG 27KT 3696 8108
$$
JHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 7:02 PM EDT, 2 hours 15 minutes earlier.
Area forecast discussion, Jun 16, 7:02 PM EDT, 2 hours 15 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 702 PM EDT THU JUN 16 2016 .SYNOPSIS... A vigorous upper level disturbance was centered over northeast Ohio. This feature will move southeast, crossing the Mid-Atlantic States tonight and Friday. Thunderstorms with damaging winds are expected along the leading edge of this disturbance with a risk of severe weather...the primary focus across the Virginias through early tonight. Aside for lingering showers Friday, High pressure will build into the region for the weekend providing fair weather which will last into the first part of next week. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... As of 700 PM EDT Thursday... Severe Thunderstorm Watch number 261 is in effect until 10 PM for counties just north of highway 460 to focus on inbound thunderstorms from central West Virginia. These storms have had a history of large hail and damaging wind gusts. A Vigorous short wave, compact upper level low, will move from eastern Ohio this evening, into the Virginias tonight. At the surface, low pressure was centered near Pittsburgh, PA, with a cold extending south from the low into Central West Virginia, then southwest into central Kentucky. This front was moving rapidly to the southeast. A solid line of thunderstorms has developed along the leading edge of the front from Latrobe Pennsylvania, to Beckley, West Virginia. Farther southwest along the front...the storm cells were more discrete with some rotation exhibited. The Mesoscale Convective System (MCS) which has developed over northern and central WV is forecast to move east, crossing the highlands of VA between now and 8PM, then continue to progress east through northern...and central Virginia between 8-10PM...a track that will take it primarily north of highway 460. Damaging straight line winds is the primary threat, but certainly can't rule out an isolated tornado per backing low level winds on the east side of the Appalachians which will result in increasing directional shear. Farther southwest along the front (SW of BKW), there is still considerable uncertainty as to whether the trailing convection, which is more discrete in nature (individual cells) will become organized. The RNK 18 UTC sounding was well mixed and contained considerably less upper level moisture to sustain deeper thermals...a PWAT of 0.80. That said, these discrete cells will still have the potential for rotation which could result in large hail and isolated damaging wind gusts. All things considered, will maintain focus for organized severe weather from highway 460 and points north, and hold off on expanding the severe thunderstorm watch any farther south unless the storms become more organized. The airmass over western North Carolina into extreme southern VA remains well mixed and cloud free denoting the dry air which was sampled in the 18 UTC RNK sounding. Unless the MCS can generate enough of a cold pool to drive storms into this drier environment, all of the activity may play out over the Virginias and never make it into North Carolina. Regardless of the outcome, folks need to remain vigilant, and pay particular attention to future forecast updates. It appears the excessive rain threat has been averted. Given fact that PWATs have fallen below an inch, the rain efficiency of the thunderstorms will be significantly reduced. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/... As of 315 PM EDT Thursday... Upper low pressure over central VA with surface low pressure over eastern NC on Friday morning will drift off the mid Atlantic coast by Friday evening, placing Blacksburg forecast area in a cooler northerly flow with wrap-around moisture on the western flanks of the system during the day. As a result, expect to see plenty of cloud cover for much of Friday along with an ongoing threat for some light shower/thundershower activity - with the threat for thunder primarily focused southwest of Interstate 77 during the time of peak heating, where some lingering instability will reside. Other than perhaps a lingering sprinkle/shower into early Friday evening across extreme southwestern VA into the northwestern NC mountains, expect good drying and subsidence to ensure a dry forecast for Friday night through Sunday night as surface high pressure builds southwest from out of New England into the mid Atlantic region. Expect slightly below normal temperatures through the short-term period with lows mainly in the 50s, and with daytime highs ranging from mainly 70s in the mountains to around 80 across the Piedmont. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 315 PM EDT Thursday... Much of the long-term period is expected to be dry with slowly warming temperatures as mid Atlantic surface ridge holds into Monday - with axis of upper ridge extending from near the four-corner area east toward the mid-Atlantic states. Old closed upper low is expected to meander off the mid-Atlantic coast through early next week, but none of the longer-range models indicate that steering current will be sufficient to enable it to retrograde far enough west to impact the Blacksburg forecast area. On Tuesday, a series of short wave trofs moving southeast through the upper and lower great lakes expected to push a decaying cool front through the Blacksburg forecast area later Tuesday afternoon or on Tuesday night. However, this front will be preceded by a mainly westerly surface flow, so other than a limited threat for some isolated to scattered shower/thundershower activity across the western upsloping flanks of the Appalachians, most other sections of the forecast area will likely remain precipitation free. Expect a return to dry and slightly cooler weather again following the passage of the front for Wednesday into Thursday as yet another surface ridge builds east from the upper into the lower Great Lake region. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... As of 400 PM EDT Thursday... Solid line of thunderstorms is expected to move from West Virginia into Virginia this evening with the potential for strong damaging winds. Main threat for storms will be between 6PM and Midnight with impact to flight routes headed north bound. Storms are expected to weaken after midnight with lingering showers persisting over the region through Friday as an upper level low passes overhead. Thunderstorms this evening and tonight will likely be accompanied by MVFR or worse cigs and MVFR or worse vsbys. Lingering showers and areas of MVFR- IFR cigs/vsbys are likely Friday as the upper low passes overhead and off the Mid Atlantic Coast. Extended discussion... Conditions should return to VFR with good flying conditions Saturday and continue into early next week as high pressure builds south behind the departing low. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PM NEAR TERM...PM SHORT TERM...WERT LONG TERM...WERT AVIATION...PM
Hazardous weather outlook, Jun 16, 8:18 PM EDT, 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 818 PM EDT THU JUN 16 2016 NCZ001>006-018>020-VAZ007-009-010-012>017-022-032-033-043-044-058- 059-180030- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL- FLOYD-ROANOKE-PATRICK-FRANKLIN-HENRY-PITTSYLVANIA-HALIFAX-CHARLOTTE- 818 PM EDT THU JUN 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. A LINE OF THUNDERSTORMS IS EXPECTED TO MOVE SOUTHEAST INTO PORTIONS OF THE REGION THIS EVENING. THERE IS A THREAT THAT SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE...PRODUCING STRONG DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. VAZ011-018>020-023-024-034-035-045>047-WVZ042>044-507-508-180030- GILES-CRAIG-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST- CAMPBELL-APPOMATTOX-BUCKINGHAM-MERCER-SUMMERS-MONROE- EASTERN GREENBRIER-WESTERN GREENBRIER- 818 PM EDT THU JUN 16 2016 ...SEVERE THUNDERSTORM WATCH 261 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
In the hours before
Special weather statement, Jun 16, 8:53 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
853 PM EDT THU JUN 16 2016
VAZ007-009-010-012-WVZ042-170145-
TAZEWELL-WYTHE-SMYTH-BLAND-MERCER-
853 PM EDT THU JUN 16 2016
...STRONG THUNDERSTORMS WILL AFFECT TAZEWELL...NORTHEASTERN
SMYTH...NORTHWESTERN WYTHE...BLAND AND SOUTHWESTERN MERCER
COUNTIES...
AT 852 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES NORTHEAST OF
AMONATE...MOVING SOUTHEAST AT 35 MPH.
WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
BLAND...
RICHLANDS...
BLUEFIELD...
TAZEWELL...
AND CEDAR BLUFF.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3715 8190 3716 8187 3717 8187 3720 8176
3724 8174 3724 8172 3720 8168 3721 8156
3724 8151 3726 8150 3725 8148 3727 8145
3727 8142 3731 8140 3733 8137 3725 8098
3720 8092 3688 8147 3702 8181 3714 8190
TIME...MOT...LOC 0052Z 312DEG 32KT 3725 8156
JHLocal storm report, Jun 16, 8:57 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
857 PM EDT THU JUN 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM LIGHTNING 2 ENE EAGLE ROCK 37.64N 79.77W
06/16/2016 BOTETOURT VA EMERGENCY MNGR
A BARN CAUGHT FIRE DUE TO A LIGHTNING STRIKE ON BRIT
LANE.
&&
HYSELLSpecial weather statement, Jun 16, 9:00 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
900 PM EDT THU JUN 16 2016
VAZ018-022-023-034-170200-
CRAIG-ROANOKE-BOTETOURT-BEDFORD-
900 PM EDT THU JUN 16 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHEASTERN CRAIG...CITY OF SALEM...ROANOKE...CITY OF ROANOKE...
SOUTHERN BOTETOURT AND NORTHWESTERN BEDFORD COUNTIES...
AT 859 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM SPRINGWOOD TO NEAR ABBOTT TO NEAR SINKING CREEK...AND
MOVING SOUTH AT 25 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
ROANOKE...
SALEM...
VINTON...
BEDFORD...
AND BUCHANAN.
THIS INCLUDES THE FOLLOWING LOCATIONS
THE SALEM FAIRGROUNDS...THE NATIONAL D DAY MEMORIAL...AND ROANOKE
REGIONAL AIRPORT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3735 7936 3720 7978 3723 7978 3722 7985
3721 7988 3719 7989 3714 7996 3717 8001
3717 8003 3716 8009 3711 8015 3726 8020
3734 8026 3744 8025 3759 7978
TIME...MOT...LOC 0059Z 339DEG 20KT 3755 7978 3745 8011 3742 8022
JJMLocal storm report, Jun 16, 9:07 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
907 PM EDT THU JUN 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0847 PM TSTM WND DMG 3 N ARCADIA 37.59N 79.63W
06/16/2016 BOTETOURT VA EMERGENCY MNGR
TREE BLEW DOWN ON TRUCK ON INTERSTATE 81 NEAR MILE MARKER
173.9
&&
HYSELLLocal storm report, Jun 16, 9:13 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
913 PM EDT THU JUN 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0831 PM TSTM WND DMG 4 N EAGLE ROCK 37.69N 79.81W
06/16/2016 BOTETOURT VA EMERGENCY MNGR
TREE BLOWN DOWN AND BLOCKING BOTETOURT ROAD.
&&
HYSELLLocal storm report, Jun 16, 9:15 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
915 PM EDT THU JUN 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0831 PM TSTM WND DMG 4 N EAGLE ROCK 37.69N 79.81W
06/16/2016 BOTETOURT VA DEPT OF HIGHWAYS
WIRES DOWN FROM DOWNED TREES ON GALA LOOP ROAD.
&&
HYSELLThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 8:02 PM EDT | Special Weather Statement | RNK | Mercer | 58 min |
| Jun 16, 8:35 PM EDT | Special Weather Statement | RNK | Bedford, Campbell | 40 min |
| Jun 16, 8:39 PM EDT | Special Weather Statement | RNK | Amherst, Buckingham | 66 min |
| Jun 16, 8:42 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Botetourt, Rockbridge | 48 min |
| Jun 16, 8:47 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Buckingham | 58 min |
| Jun 16, 8:53 PM EDT | Special Weather Statement | RNK | Bland, Tazewell | 52 min |
| Jun 16, 9:00 PM EDT | Special Weather Statement | RNK | Bedford, Botetourt, Roanoke, City of Roanoke, City of Salem | 60 min |
| Jun 16, 9:02 PM EDT | Severe Thunderstorm Warning | RNK | Smyth, Tazewell | 58 min |
| Jun 16, 9:14 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Bedford, Campbell, City of Lynchburg | 61 min |
| Jun 16, 9:39 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Carroll, Grayson, Pulaski, Smyth, Wythe | 51 min |
| Jun 16, 9:48 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Floyd, Franklin, Montgomery, Pulaski, Roanoke and 2 more | 42 min |
| Jun 16, 10:00 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, Charlotte, Halifax, Pittsylvania | 60 min |
| Jun 16, 10:07 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, Henry, Patrick, City of Galax, City of Martinsville | 53 min |
| Jun 16, 10:32 PM EDT | Areal Flood Advisory | RNK | Smyth, Tazewell | 4 hr |
| Jun 16, 10:53 PM EDT | Special Weather Statement | RNK | City of Danville | 67 min |
| Jun 16, 11:12 PM EDT | Special Weather Statement | RNK | Grayson | 63 min |
| Jun 16, 11:14 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania, City of Danville | 61 min |
| Jun 16, 11:25 PM EDT | Areal Flood Advisory | RNK | Grayson, Smyth | 4 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2016Severe Thunderstorm Warnings in West Virginia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.